Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 114, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 15, 2004, 7:11 PM MDT for Phillips County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2004, 7:11 PM MDT (01:11 UTC)
- Expired
- Jul 15, 2004, 8:00 PM MDT
- In force
- 49 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Phillips County, CO
The radar
The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 15, 5:25 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 3171 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 160111 SVRBOU COC095-160200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 711 PM MDT THU JUL 15 2004 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PHILLIPS COUNTY IN NORTHEAST COLORADO THIS INCLUDES THE CITY OF HOLYOKE * UNTIL 800 PM MDT * AT 711 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR HOLYOKE...OR ABOUT OVER HOLYOKE...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO... AMHERST...HOLYOKE...PAOLI...PLEASANT VALLEY AND WAGES. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4071 10254 4045 10251 4045 10208 4071 10208 $$ RPK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:05 PM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jul 15, 3:05 PM MDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 305 PM MDT THU JUL 15 2004 .SHORT TERM DISCUSSION...THE CENTRAL ROCKIES INCLUDING COLO WILL BE UNDER A TROPICAL ENVIRONMENT FOR THE NEXT FEW PERIODS AS AMPLE MOISTURE ROTATES AROUND A LARGE SUMMERTIME RIDGE. BROAD AND DEEP MOISTURE IS SHOWN IN THE MODEL SPEC HUM AND THETA-E FIELDS ALONG WITH A PATTERN SOMEWHAT REMINISCENT OF NORTHEAST COLORADO HEAVY RAIN EVENTS. FCST SOUNDINGS AND TEMP FIELDS STILL SHOW SUPRESSIVE MID LVL WARMTH AND LIGHT WINDS WELL PAST BEST SFC HEATING...HOWEVER STORMS NOW FIRING OVER HIER TRRN WITH A BOUNDARY OVER LINCOLN AND KIT CARSON COUNTIES WILL LIKELY GET OTHER STORMS GOING AND SUSTAINED THROUGH THE EVE. WILL KEEP THE CURRENT FLOOD WATCH FOR FLASH FLOODING GOING FOR THE FTHILS AND ADJACENT URBAN PTS EAST. A GOOD DENT IN THE RIDGE/S ARMOR WILL COME LATER THIS EVENING AS THE MODELS BRING A SHORTWAVE TROUGH DOWN THE EASTERN SIDE OF THE RIDGE FROM SRN MONTANA. AN AREA OF DAYLONG CONVECTION NEAR THE WYO/MT BORDER SHOWS THE ENERGY WITH THIS DISTURBANCE. THIS WAVE IS EXPECTED TO BRING A FAIRLY STRONG SFC FRONT INTO THE CWA OVERNIGHT. HOWEVER...BASED ON REGIONAL OBS...ETA MAY BE A FEW HOURS LATE WITH THE TIMING AS CU BOUNDARY IN ERN WYO AND NEB SEEN WELL ON VIS SAT. FRONT ARRIVAL FOR CWA MAY BE CLOSER TO 05-07Z FRI. FCST SOUNDINGS SHOW MOIST NORTHEAST FLOW UP TO 650MB ALONG WITH SIG COOLING AT THE 700MB LVL. THIS WILL LIKELY DROP DAYTM HIGHS FOR FRI WELL BELOW SEASONAL NORMS. QUESTION IS HOW MUCH OF A STABLZING EFFECT SFC FRONT WILL HAVE FOR FRIDAYS WX. ATTM...WILL EXPECT LOW CLOUDS AND ISOLD SHOWERS DURING THE MORNING HOURS. ENOUGH DAYTM HEATING AND SUSTAINED EASTERLY SFC FLOW WILL LIKELY DESTABLIZE REGION FOR SCT AFTN TSTORMS AS DEEP MOISTURE HANGS AROUND AND COOLER MID LVL TEMPS ARRIVE. .LONG TERM DISCUSSION...OVERALL THE RIDGE OVER THE WEST REMAINS THE DOMINANT FEATURE THROUGH MUCH OF THE PERIOD. FOR FRIDAY NIGHT...A WEAK BUT FAIRLY DEEP ELY FLOW CONTINUES THROUGH 06Z THEN THE LOWER LEVELS START TO SHIFT AROUND TO THE SOUTHWEST. SCT POPS STILL LOOK GOOD FOR THAT PERIOD. ON SATURDAY...A DRIER NORTHERLY FLOW DEVELOP. THE BEST THETA-E VALUES WILL BE ALONG THE FRONT RANGE AND PALMER DIVIDE...SO WILL KEEP 20-30% POPS THERE. DRIER SUNDAY...WITH THE BEST POTENTIAL FOR PCPN ALONG THE FRONT RANGE. AMS WILL BE DRIER SO HEAVY RAIN POTENTIAL SHOULD DECREASE AS WELL. NOT MUCH TO CHANGE IN THE REST OF THE EXTENDED. THE GFS DOES SHOW ANOTHER WEAK DISTURBANCE POSSIBLY OVERRIDING THE RIDGE AND MOVING THROUGH THE CWFA LATE MONDAY AFTERNOON/EVENING. NOT ENOUGH CONFIDENCE IN THIS HOWEVER TO WARRANT MORE THAN A SLIGHT CHANCE AT THIS TIME. GOING INTO THURSDAY...THE RIDGE IS PROGGED TO FLATTEN AS A STRONGER UPPER TROF MOVES THROUGH THE NORTHERN TIER STATE. ITS ASSOCIATED FRONT COULD MAKE IT INTO COLORADO ON THURSDAY. FOR NOW HOWEVER WILL HOLD OFF ON INCLUDING THIS POSSIBILITY IN THE FCST. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && FREDIN/COOPER
Hazardous weather outlook, Jul 15, 11:20 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1120 AM MDT THU JUL 15 2004 COZ030>051-161200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1120 AM MDT THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BRING A THREAT OF HEAVY RAINFALL AND FLASH FLOODING LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS AND THEN SPREAD EASTWARD ACROSS THE PLAINS THROUGH THE AFTERNOON AND EVENING. BY EVENING...THE SLOW MOVING THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE AREAS OF HEAVY RAINFALL. AT THIS TIME...THE HIGHEST THREAT OF FLASH FLOOD PRODUCING STORMS IS EXPECTED TO BE FROM THE FOOTHILLS EASTWARD TO THE FRONT RANGE METRO AREAS WHERE A FLOOD WATCH HAS BEEN POSTED. BURN AREAS IN THE FOOTHILLS MAY BE ESPECIALLY SUSCEPTIBLE TO FLASH FLOODING. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING 2 TO 3 INCHES OF RAIN IN AN HOUR. A COUPLE STORMS MAY ALSO BECOME BRIEFLY SEVERE... PRODUCING HAIL UP TO 1 INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH FRIDAY...WITH SOME STORMS CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN AND ALONG THE FRONT RANGE. A VERY MOIST AND UNSTABLE AIRMASS...AND DEEP UPSLOPE FLOW WILL BE RESPONSIBLE FOR THE RETURN TO WET AND UNSEASONABLY COOL WEATHER...ESPECIALLY IN AREAS EAST OF THE CONTINENTAL DIVIDE. THUNDERSTORMS ON FRIDAY ARE NOT EXPECTED TO BECOME SEVERE DUE TO THE COOLER TEMPERATURES...HOWEVER STORMS MAY PRODUCE HAIL IN ADDITION TO THE HEAVY RAINFALL. DRIER AND WARMER CONDITIONS SHOULD RETURN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... ANY REPORTS OF RAINFALL GREATER THAN 1 INCH WOULD BE APPRECIATED. DANKERS/COOPER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 10:19 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Jul 16, 2:37 PM MDT | Flash Flood Warning | BOU | Douglas | 113 min |
| Jul 16, 3:20 PM MDT | Flash Flood Warning | BOU | Park | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.